Arizona, 2006

Damaging Wind in Arizona, August 22, 2006

August 22, 2006 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 4:15 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 4:15 AM MST, 3 hours 45 minutes before
AZZ020>028-CAZ030>033-221800-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
415 AM MST TUE AUG 22 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM AND HUMID AIR FROM MEXICO WILL CONTINUE
SPREADING WEST AND NORTHWEST ACROSS OUR AREA. THIS MEANS A CHANCE OF
SHOWERS AND THUNDERSTORMS SPREADING FROM SOUTH-CENTRAL AND SOUTHWEST
ARIZONA WEST ACROSS SOUTHEAST CALIFORNIA TODAY THROUGH WEDNESDAY. A
FLOW ALOFT FROM THE SOUTHWEST WILL BRING SOME DECREASE IN HUMIDITY
WITH A DECREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS ESPECIALLY
TO SOUTHEAST CALIFORNIA THURSDAY AND FRIDAY.

&&

.SHORT TERM...
TODAY THROUGH THURSDAY...
MOSTLY CLOUDY SKIES COVERED SOUTH-CENTRAL AND MOST OF SOUTHWEST
ARIZONA WITH PARTLY CLOUDY SKIES OVER SOUTHEAST CALIFORNIA WELL
BEFORE SUNRISE EARLY THIS MORNING. TEMPERATURES WERE GENERALLY 2 TO
5 DEGREES COOLER IN SOUTH-CENTRAL ARIZONA DESERT AREAS AND 2 TO 6
DEGREES WARMER OVER THE REMAINDER OF THE AREA WELL BEFORE SUNRISE
EARLY THIS MORNING. DEW POINT TEMPERATURES WERE GENERALLY 5 TO 15
DEGREES HIGHER IN SOUTH-CENTRAL ARIZONA...AND 20 TO 25 DEGREES HIGHER
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WELL BEFORE SUNRISE
EARLY THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER LA PAZ...
EASTERN IMPERIAL AND FAR EASTERN RIVERSIDE COUNTIES WELL BEFORE
SUNRISE EARLY THIS MORNING. AT THE SAME TIME...ISOLATED SHOWERS AND
THUNDERSTORMS WERE ALSO DEVELOPING IN SOUTHEAST ARIZONA AND MOVING
TOWARD THE SOUTH-CENTRAL ARIZONA PORTION OF OUR AREA.

A WEAK LOW PRESSURE SYSTEM AND HUMID AIR FROM MEXICO WILL MOVE
SLOWLY WEST AND NORTHWEST ACROSS OUR AREA TODAY INTO WEDNESDAY.
THIS MEANS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING AT ANY TIME DURING THIS PERIOD. THE BEST CHANCE OF
SHOWERS AND THUNDERSTORMS IS IN THE AFTERNOON AND EARLY EVENING
HOURS OVER THE HIGHER TERRAIN AND IN THE LATE AFTERNOON AND EVENING
HOURS IN THE DESERT AREAS.

ONCE AGAIN...STRONG GUSTY DAMAGING WINDS AND SOME HEAVY RAIN WITH
STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES CAN BE
EXPECTED WITH BRIEF DENSE BLOWING DUST POSSIBLE AHEAD OF THE STORMS.

A FLOW ALOFT FROM THE SOUTHWEST WILL BRING SOME DECREASE IN HUMIDITY
WITH A DECREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS ESPECIALLY
TO SOUTHEAST CALIFORNIA THURSDAY.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
PREVIOUS DISCUSSION...
UPPER LEVEL RIDGE TO MIGRATE SLOWLY EASTWARD AGAIN BY THE WEEKEND.
THIS SHOULD KEEP LOW AND MID LEVEL MOISTURE IN PLACE...SPCLY ACROSS
THE EASTERN ZONES. A FEW IMPULSES COULD ROTATE TOWARD THE NORTHWEST
AND OUT OF OUR CWA BY SUNDAY OR MONDAY. ENSEMBLES TRENDING LOWER
POPS AND FEEL THIS IS THE RIGHT TREND FOR NOW. TEMPS TO MODERATE TO
AROUND 104-105 OR SO IN PHX FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.AVIATION...
12Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS
Hazardous weather outlook, Aug 22, 6:40 AM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
640 AM MST TUE AUG 22 2006

AZZ022-023-027-231340-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
640 AM MST TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAIN THIS MORNING. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. HAZARDS INCLUDE
DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN
NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...
STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-231340-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
640 AM MST TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS... AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-231340-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
640 AM MST TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING DUST...STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET
FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH THE BEST CHANCE WEDNESDAY. HAZARDS INCLUDE DENSE
BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY
HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY
WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-231340-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
640 AM MST/PDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WEDNESDAY AND AGAIN BY MONDAY. HAZARDS
INCLUDE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The radar

The Phoenix radar (KIWA), 63 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 22, 8:00 AM MST to 8:20 AM MST
Where
Maricopa County, 6 mi W of Glendale
Measured
52 kt (60 mph) measured gust
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
33.533, -112.283

Strong winds tore shingles from roofs, snapped a flag pole and caused other damage as storms moved toward the northwest. SRP reported a total of about 50 power poles knocked down during the storms of August 21 and August 22. Combined figures show an estimated 18,000 customers were without power at the height of the storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532346.